Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

130 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes pins and needles sensation after Oxycontin withdrawal

Answered by
Dr.
Dr. Ashok Kumar

Psychiatrist

Practicing since :2000

Answered : 2679 Questions

default
Posted on Tue, 5 Aug 2014 in Smoking and Alcohol Addiction
Question: My 81 y/o father had shingles and then a severe case of PHN for several months. He was put on high dose of Gabapentin and Vicodin then Percocet when Vicodin wasn't strong enough and then eventually oxycontin for the severe pain. Before this all happened my father was going to the gym 3 times a week and doing a spin class and a strength training class. He was in incredible shape. While dealing w/ the PHN and on so much medication, he became much more sedentary and since he drinks VERY little water his immune system wasn't working as well as it had been and so he got pneumonia and sepsis which almost killed him. He ended up in the ICU for a week and 1/2 and then a rehab for another couple of weeks to get his strength back after the sepsis and pneumonia took a toll on his body. All the while he's still on the slow release Oxycontin b/c they wanted to wait till he was stronger to go through the w/drawl. He's now drinking much more water and eating better and the nerve pain from PHN is gone. He tapered down on the Oxycontin w/ the usual symptoms sweating diarrhea irritability muscle aches slowly but when he got to 5 mg, he began to experience pins and needles in his feet which is driving him crazy and keeping him up at night. He's a very anxious person so I think he's worried he has diabetes or some other issue but it would be strange that it started at that time for it not to be related to the w/drawal. His last pill was on the 8th of July and although I think it might not be as bad as it was, it's still happening and he's wondering when and if it will subside. I looked up whether that can be a side effect of opiate w/drawal and it seems like it can...not a very common one but one that some individuals report... I'm wondering whether you have any information about the pins and needles feeling being a w/drawal symptom from Oxycontin and if so does it tend to linger... Thanks! (Sorry so long just figured since he's 81 it would be helpful to have a lot of detail and background)
doctor
Answered by Dr. Ashok Kumar 9 hours later
Brief Answer:
Yes it could be withdrawal symptom

Detailed Answer:
Dear XXXX

Thanks for using health care magic.

I agree with you that his pins and needles sensation can be withdrawal symptoms of oxycontin withdrawal which may last for few weeks. As you know that acute withdrawal symptoms last only from seven to ten days but after there is subtle symptoms which may last for weeks. Personally I never had a patient who had these symptoms beyond 8 weeks but few of the fellow clinicians observed the subtle symptoms lasting upto 12 weeks.

So it can be concluded that he is likely to feel better in period of two to three months as this is the maximum duration of withdrawal symptoms.

'Hope I have answered your query. If you have any further questions I will be happy to help".
Thanks

Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Ashok Kumar 1 hour later
Thanks so much doctor!! This is very helpful :)

XXXX
doctor
Answered by Dr. Ashok Kumar 5 minutes later
Brief Answer:
Thanks for compliment

Detailed Answer:
Dear XXXXXXX
Welcome back and thanks for your compliment.

"If you do not have any clarifications, you can close the discussion and rate the answer. Wish the good health to you and your family".
Regards
Dr Ashok
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,  
Drug/Medication ,  

Recent questions on  Severe pain

doctor1 MD

Hi, My husband has pus filled pimples in the backside of his head. He has very oily hair. We have observed that they come up whenever he has sweets or his hair becomes very oily. They usually come and go very frequently. It has been like this for...

doctor1 MD

My father undergone Electrical cardioversion treatment due to having severe Atrial Fibrilation (AF). Needless to say the treatment did not work after 4 attempts and they have prescribed him various medications to control the rate of the heart. We...

doctor1 MD

I have a severe pain in my right arm, actually in the muscle, upper arm... also started as a long standing fibromyalgia pain for years in shoulder ... this is different and far more painful... it is like the muscle, nerves, etc. are all affected....

doctor1 MD

If I might have had a heart attack 4 nights ago, should I go to emergency now? I have an appointment to see my doctor in 3 weeks. I'm 52 yr old woman, no family heart history, fit, excellent health (blood pressure, cholesterol excellent) but woke wed night with severe crushing pain started centre of chest then felt under my breasts for about 30-45 minutes whether i laid down, stood up walked around it was like a tight rubber band. Is it too late to get checked out asap? 52yrs old female..5'5", 130pounds, healthy.

doctor1 MD

Hello, my dr. Is out of of office for next week. Medical imaging called me to tell me that they picked up a 22 mm cyst on my left ovary . And a small umbilical hernia . I ma having having extreme pain on my left lower side and I just started a period again after just having one less then 2 weeks ago. My pain level is becoming pretty unbearable. Should I go to ER?

doctor1 MD

I HAD A THALAMUS STROKE IN SEPTEMBER. IT HAS LEFT ME WITH NEUROPATHY ON MY LEFT SIDE FROM MY SCALP TO THE BOTTOM OF MY FOOT, HAND BEING THE WORST. Since October I have been experiencing tremors in my left leg and foot and now on my right side. I was hospitalized in October and November for this and they can't find out why this happens. Is this part of my stroke and something like nuculi were affected. Will this go away?

doctor1 MD

Hello, my name is Michael Boswell. I am a 22 year old part-time student living with my mother. I am writing because I have been to one gastroenterologist before, and they couldn t quite seem to find the answers I m looking for. At the age of 16, I started taking a weight lifting supplement ( creatine pill form) and the day I took 4 of them like what was told on the back of the bottle, I could already tell I wasn t able to hold in my urine, I couldn t even sit down for my football meeting because I had to go to the bathroom to urinate. I then struggled for 2 years through the remainder of High School with severe chronic pain , I went and saw my family doctor who then told me to go see a specialist, and I had two colonscopies and endoscopy done. The gastroenterologist agreed there was something causing my irritation, but couldn t figure out what it was. I had blood work done, and everything came back for Crohns Disease , and they then labeled me with IBS. I m asking for help because I m at a dead end, I still suffer EVERY day with some sort of symptom, whether it be irritation and pain in my stomach, or when I feel a Bowel Movement coming on the urgency that I have because I know I will not be able to hold it in...the medication they had given me worked, but with other symptoms arising. I was prescribed Hyosyamine ER 0.375 MG, and Paroxetine HCL 20 MG. I took them as told on the bottle, and I would RARELY have a BM through the week, but instead I would have one full day (Saturday) of me having to sit on the toilet. I have read that there are no cures, which is very discouraging, this disease or whatever you want to call it, has taken the happiness and normality out of my life, and has replaced it with anger and no hope. I am hoping there is someone that can please help me...